Evidence map›Paper›PMID 30212953›Full record

ArticleMedicine2018

Bilateral sciatic neuropathy with severe rhabdomyolysis following venlafaxine overdose: A case report.

Jae Ung Ko, Hyeunsuk Seo, Goo Joo Lee, Donghwi Park

Open access · goldAbstract readCase Reports
In one paragraph

Article in Medicine, 2018. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Cited by 2 papers.

0numbers the graph read from it
0cells of the map it votes in
2citing papers in PubMed
0.4field-weighted citation impact, top 36% of its field
1 · What the graph read from it

What it found

Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.

The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.

2 · The registry

The trial behind it

Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.

Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.

3 · Its place in the literature

Who cites it

2 citing papers in PubMed, 5 citations in OpenAlex.

  1. Article
  2. Article
4 · The record

Corrections and comments

PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.

5 · Who and what money

Authors and funding

4 authors at 2 institutions in 1 country.

Jae Ung KoDepartment of Rehabilitation Medicine, Chungbuk National University Hospital, Cheongju Department of Rehabilitation Medicine, Daegu Fatima Hospital, Daegu, Republic of Korea.
Hyeunsuk Seo
Goo Joo Lee
Donghwi Park
Daegu Fatima Hospital · KRChungbuk National University Hospital · KR

Funding

No grant is acknowledged in the PubMed record.

6 · The paper itself

Abstract

rationaleVenlafaxine is an antidepressant and anxiolytic agent that functions by inhibiting central serotonin and norepinephrine reuptake, and it is a relatively recently introduced drug. In particular, overdose of venlafaxine has been reported to cause severe cardiac toxicity including ventricular tachycardia, prolongation of QT interval, and seizure or severe muscular injury. However, reports describing venlafaxine-induced rhabdomyolysis with neuropathy remain scarce. Accordingly, we report such a case involving a 49-year-old woman with bilateral sciatic neuropathy combined with rhabdomyolysis following venlafaxine overdose. PATIENT CONCERNS: The patient complained of severe pain and tenderness in both thighs, weakness in both ankle flexor and extensor muscles, and a tingling sensation in the toes of both feet. DIAGNOSES: Bilateral sciatic neuropathy combined with rhabdomyolysis following venlafaxine overdose.

interventionNeedle electromyography revealed fibrillation potentials and positive sharp waves, with absent recruitment in all the major muscles innervating the sciatic nerve bilaterally. Pelvic magnetic resonance imaging was performed after electromyography and revealed multifocal enhancement of signal intensity, suggesting muscle necrosis in the gluteus and thigh muscles, and swelling of both sciatic nerves on short tau inversion recovery (STIR) imaging sequences. OUTCOMES: Two months later, the patient's ankle dorsiflexion strength, measured with manual muscle test, was grade 0/0, and ankle plantar flexion was grade 0/0. The patient reported little sensation at the lateral and posterior aspects of her lower leg, and dorsum and sole of the foot. A follow-up electromyography study revealed improvement in the long head of the right biceps femoris; polyphasic motor unit action potentials with diminished recruitment were observed, but otherwise unchanged. LESSONS: When encountering patients who have overdosed on venlafaxine, it is very important to detect and treat severe complications such as cardiac toxicity, seizure, and rhabdomyolysis, among others. However, if rhabdomyolysis has already materialized, it should not be forgotten that the secondary damage caused by it. Physicians should rapidly detect and be minimized to mitigate future complications.

Indexed as

Antidepressive Agents, Second-GenerationDrug OverdoseElectromyographyFemaleHumansMiddle AgedRhabdomyolysisSciatic NeuropathySeverity of Illness IndexVenlafaxine HydrochlorideAntidepressive Agents, Second-GenerationVenlafaxine Hydrochloride

Identifiers

PMID30212953
PMCPMC6155956
OpenAlexW2892789591

What OpenQuestion holds

Textmetadata
LicenceCC BY-NC-ND
Read underepoch 390

Registered trials

None linked

Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.